Kansas, 2016

Flood and Hail in Kansas, May 29 to 30, 2016

May 29 to 30, 2016 · NWS ICT · 21 events in 7 counties and zones

A more isolated but potent storm system moved across central Kansas producing severe winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A more isolated but potent storm system moved across central Kansas producing severe winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 29, 1:55 AM CST, 9 hours earlier.

Area forecast discussion, May 29, 1:55 AM CST, 9 hours before
Area Forecast Discussion
National Weather Service Wichita KS
255 AM CDT SUN MAY 29 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 249 AM CDT Sun May 29 2016

Elevated showers and storms may develop this morning as a subtle
area of H85 moisture transport noses into Southern Kansas ahead
of a subtle shortwave trough approaching from the Southern Rockies.
Confidence in timing/coverage remains fairly low and maintained
low pops across much of the area through the day. Any activity
developing over Central KS this afternoon/evening may spread
eastward across South Central Kansas tonight although confidence
in coverage remains fairly low. Another mild day is anticipated
with highs in the low to mid 80s.

Monday-Tuesday...We may see a break in the action on Monday although
the airmass is progged to become quite unstable during the afternoon
hours. The primary focus for storm development will be the dryline
which is progged to remain well west of the area across the High
Plains of Western Kansas. Due to weak cinh...we may still see a
diurnally driven storm or two, so pops were trended down across the
area. Better chances for deep moist convection may arrive across
Central KS Monday night as the LLJ/H85 moisture transport ramps up
once again. By late Tuesday...a shortwave trough moving over the
Northern Plains will drive a cold front south bringing increasing
chances for deep moist convection through Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 249 AM CDT Sun May 29 2016

A dry post-frontal regime will develop across the area on
Wednesday and persist through the remainder of the period. Highs
will remain below normal through the remainder of the work week
with readings in the 70s. Another frontal passage is expected on
the weekend which may bring a brief round of showers and storms
but confidence in timing remains too low to mention at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1125 PM CDT Sat May 28 2016

VFR conditions will prevail for all TAF sites across Central/South
Central Kansas for the next 24hrs. Meanwhile some mid-level clouds
will spread into South Central Kansas Sunday morning and early
afternoon. Also could see a few showers/storms over South Central
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  61  82  63 /  30  30  30  30
Hutchinson      80  60  81  62 /  30  30  30  30
Newton          81  61  81  62 /  30  30  30  30
ElDorado        82  63  81  63 /  30  30  30  30
Winfield-KWLD   82  63  81  64 /  40  30  30  30
Russell         80  57  81  60 /  30  30  30  50
Great Bend      82  58  81  61 /  30  30  30  40
Salina          82  59  83  62 /  30  30  30  40
McPherson       81  59  81  62 /  30  30  30  40
Coffeyville     84  64  82  64 /  30  30  30  30
Chanute         83  64  82  63 /  30  30  30  30
Iola            83  64  82  63 /  30  30  30  30
Parsons-KPPF    84  64  82  63 /  30  30  30  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...CDJ
Hazardous weather outlook, May 29, 3:46 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT SUN MAY 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
446 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD
WARNINGS FOR DETAILS.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO
WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT
ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO
CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 29, 10:52 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT SUN MAY 29 2016

KSZ067-083-291715-
SEDGWICK KS-RENO KS-
1152 AM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1215 PM CDT

* AT 1147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER ANDALE...OR NEAR MOUNT HOPE...
  MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  COLWICH...HAVEN...MOUNT HOPE...ANDALE...BENTLEY AND CHENEY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3791 9781 3791 9744 3773 9755 3773 9778
TIME...MOT...LOC 1647Z 202DEG 13KT 3780 9766

HOWERTON

The radar

The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 16:53 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Sedgwick

When
May 29, 10:55 AM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -97.630

Report came in via Twitter.

Hail, Sedgwick

When
May 29, 10:59 AM CST
Where
Sedgwick County, 0.69 mi S of Andale
Measured
1 in hail
Reported by
Public
Coordinates
37.790, -97.630

Report came in via Twitter.

Hail, Sedgwick

When
May 29, 10:59 AM CST
Where
Sedgwick County, 2.14 mi NNW of Andale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.830, -97.640

Hail, Sedgwick

When
May 29, 11:52 AM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
0.88 in hail
Reported by
Public
Coordinates
37.720, -97.460

Reported at 21st street and Maize Road. The report came in via Twitter.

Hail, Sedgwick

When
May 29, 12:10 PM CST
Where
Sedgwick County, 3.82 mi NNW of Wichita
Measured
0.75 in hail
Reported by
Public
Coordinates
37.750, -97.360

Report came in via Twitter.

Hail, Sedgwick

When
May 29, 12:15 PM CST
Where
Sedgwick County, Park City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.800, -97.320

Hail, Sedgwick

When
May 29, 12:19 PM CST
Where
Sedgwick County, Park City
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.800, -97.320

Hail, Sedgwick

When
May 29, 12:28 PM CST
Where
Sedgwick County, 1.09 mi W of (Aao) Jabara Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.750, -97.240

Hail, McPherson

When
May 29, 12:30 PM CST
Where
McPherson County, 4.27 mi NE of Moundridge
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.240, -97.460

Hail, Butler

When
May 29, 12:43 PM CST
Where
Butler County, 1.29 mi WNW of Benton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.790, -97.140

Hail, Butler

When
May 29, 1:43 PM CST
Where
Butler County, 0.88 mi NW of Latham
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.540, -96.660

Reported at Butler State Fishing Lake.

Hail, McPherson

When
May 29, 1:51 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.570, -97.670

Hail, Butler

When
May 29, 2:00 PM CST to 2:15 PM CST
Where
Butler County, 6 mi W of Rosalia
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -96.730

The report came in via social media. The hail lasted 10 to 15 minutes.

Hail, Saline

When
May 29, 3:12 PM CST
Where
Saline County, 3.86 mi SW of Glendale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -97.920

Hail, Ellsworth

When
May 29, 3:20 PM CST
Where
Ellsworth County, 10.38 mi NNE of Carneiro
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -97.960

Hail, Cowley

When
May 29, 3:23 PM CST
Where
Cowley County, 0.69 mi S of Atlanta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.420, -96.770

Fifty five mph winds were also reported.

Hail, Cowley

When
May 29, 3:34 PM CST
Where
Cowley County, 1.3 mi WSW of Burden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.310, -96.770

Thunderstorm Wind, Cowley

When
May 29, 3:34 PM CST
Where
Cowley County, 1.3 mi WSW of Burden
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.310, -96.770

Wind report was estimated.

Thunderstorm Wind, Russell

When
May 29, 6:07 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
38.870, -98.820

Hail, Russell

When
May 29, 6:45 PM CST
Where
Russell County, 1.28 mi WSW of Bunker Hill
Measured
1 in hail
Reported by
Public
Coordinates
38.860, -98.700

Flood, Russell

When
May 29, 10:38 PM CST to May 30, 8:10 AM CST
Where
Russell County, 5.17 mi NE of Gorham to 5.37 mi SE of Gorham
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.941, -98.965

Several low water crossings were reported flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640106, 640117, 640118, 640120, 640126, 640127, 640129, 640130, 640131, 640132, 640137, 640138, 640141, 640142, 640143, 640144, 640145, 640147, 640148, 640146, 640105.